Maine, 2018Flooding in Maine, April 27, 2018
April 27, 2018 · NWS GYX · 2 events in 2 counties and zones
The melting of the remaining winter snowpack combined with 2 to 3 inches of rainfall causing minor flooding on the Kennebec River at both Skowhegan and Augusta.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The melting of the remaining winter snowpack combined with 2 to 3 inches of rainfall causing minor flooding on the Kennebec River at both Skowhegan and Augusta.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Apr 26, 11:41 PM EST, 1 hour 4 minutes earlier.
Area forecast discussion, Apr 26, 11:41 PM EST, 1 hour 4 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Gray ME
1241 AM EDT Fri Apr 27 2018
.SYNOPSIS...
Low pressure exits into the maritimes tonight allowing clearing
that will last into early Friday. A large upper trough will move
east from the Great Lakes and become centered over the region
Friday night through the weekend bringing cool and unsettled
conditions at times in the form of scattered showers that will be
most numerous in the afternoon and evenings both Saturday and
Sunday. The system will begin to exit the region late Monday. A
warming trend is expected to begin Tuesday on a developing
southwest flow.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
1240 AM Update...Showers have ended across the region. Stratus
is stubbornly in place north and west of the foothills.
Elsewhere skies are clear. Isolated showers will continue to be
a threat for the highest peaks with some upslope component still
in place. Minor changes were made to the forecast to account
for these main ideas.
930 PM Update...Just a few minor adjustments to the going
forecast for the overnight hours. Skies are clearing as planned
for the coastal plain and southern zones as a short wave trough
is moving eastward and away from the region. Showers have ended
across the area. However, upslope clouds and some showery wx is
expected in the mountains for the next several hours.
610 PM Update...Have indeed added thunder to portions of central
and Midcoast Maine where convective showers have grown enough to
produce lightning. Storms should weaken enough to stop producing
thunder by 8 pm.
515 PM Update...Have updated PoPs and weather for the next
couple of hours based on latest radar trends. Convective
showers, possibly with small hail and/or graupel continue to
move eastward across southern Oxford and Androscoggin Counties
as of 5 PM. A few heavy downpours are expected. These will reach
the Augusta area by 6 PM then gradually weaken as they approach
the Midcoast. Have not added thunder to the forecast at this
time as this activity remains low-topped. However, we cannot
rule out an isolated strike or two through 7 pm.
Previously...
As weakening 500 MB trough crosses New England this afternoon
could set off a few scattered showers, especially across the
foothills and coastal plain of western and central ME, where
lingering surface Tds in the 50s and some sun could spark some
convective showers through around sunset. So an isolated heavy
downpour, and even some graupel, are possible as temps aloft are
cool and freezing level is low. These will diminish with the
sunset, as we lose daytime heating and the wave shifts to our
NE.
For tonight, any lingering showers will end quickly, with skies
clearing out this evening. Temps should fall off into the upper
30s N to mid 40s S. Could see some patchy fog develop especially
in the sheltered valleys as skies clear, winds subside and low
level moisture lingers.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SATURDAY/...
Friday morning will start mainly sunny but sun fades during the
morning from SW to NE as a wave cruises around the base of a
trough to our SW, and weak sfc low develops. Highs will be in
the 60-65 range most places, but only in the mid-upper 50s on
the coast as onshore flow develops in response to approaching
system early in the day. Some showers will develop ahead of the
system Friday afternoon, but a period of steady rain is likely
to hold off until late in the day and mostly Friday night. The
system is being sheared out in the SW 500 MB flow, so it will
not be impressive, with QPF mainly around a quarter to a third
of an inch or less. Low will mostly be in the 40s.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Uncertainty on arrival of warmer temps next week... Models
showing a deep upper trof over the Great Lakes region digging
southeast and becoming a broad closed upper low over New England
over the weekend and into Monday. This will provide cool and
unsettled weather. The most numerous showers will be in the
mountains and foothills although all areas will have sct showers
at times especially in the afternoon/evening hours each day.
Any partial clearing during the daytime hours allowing surface
heating will only steepen lapse rates and cause showers to
become more numerous and enhanced, possibly causing some graupel
in a few of the heavier afternoon showers. This is very common
with upper low systems during late April into May across the
Northeast. The euro is much slower in moving the upper low east
and keeps it over the area through Tuesday while some other
models are quicker in moving it east. Prefer the solutions that
move it east by Tuesday allowing the ridge to the west to become
progressive. With this all in mind will push back any warmer
temps to Tuesday and best warming waiting now until at least Wed
where h85 temps warm to +12C to +14C. If the Euro ends up
correct then the warming trend will have to hold off even
longer. For now will stick with the superblend guidance for
temps which is a good hedge and does bring the warmer temps with
the developing southwest flow on Tue.
&&
.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
Short Term...VFR expected at all but KHIE this evening, with the
possibility of some fog at KLEB/KHIE. VFR likely through most
of Friday with MVFR or IFR returning in some light rain Friday
night.
Long Term...Variable conditions from VFR to MVFR in scattered
showers over the weekend and thru Mon.
&&
.MARINE...
Short Term...The SCA has been converted for a SCA for seas only
for the ocean waters through Friday as winds are diminishing.
Long Term...Seas over the weekend will be slow to subside over the
outer waters so a SCA for seas may be needed Sat into Sun.
&&
.HYDROLOGY...
Most rivers have or are cresting, and will be subsiding thru
tonight. The Kennebec is the only exception with minor flooding
expected at Skowhegan, and an outside chance for minor flooding
at Augusta on Friday.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Small Craft Advisory for hazardous seas until 5 PM EDT this
afternoon for ANZ150-152-154.
&&
NEAR TERM...Hanes
SHORT TERM...EksterHazardous weather outlook, Apr 26, 2:12 PM EST, 10 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
312 PM EDT Thu Apr 26 2018
MEZ007>009-012>014-018>028-NHZ001>015-271915-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-Western And Central Hillsborough-
312 PM EDT Thu Apr 26 2018
This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ150>154-271915-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
312 PM EDT Thu Apr 26 2018
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flood, Somerset
- When
- April 27, 12:45 AM EST to 2:15 PM EST
- Where
- Somerset County, 0.54 mi S of Skowhegan to 0.41 mi NE of Norridgewock
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 44.762, -69.719
Heavy rain and snow melt combined to cause brief minor flooding on the Kennebec River at Skowhegan (flood stage 35k cfs), which crested at 36,669 cfs.
Flood, Kennebec
- When
- April 27, 11:36 AM EST to 3:39 PM EST
- Where
- Kennebec County, 1.43 mi WSW of Augusta to 1.03 mi SW of Augusta
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 44.309, -69.775
Heavy rainfall and snow melt combined to produce brief minor flooding on the Kennebec River at Augusta (flood stage 12.0 ft), which crested at 12.24 ft.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, April 27, 20181 death · 1 injured · 1 event
- Heat in Arizona, April 27, 20181 death · 1 event
- High Wind and Strong Wind in Washington, April 27, 2018$1.0 million · 2 events
- Damaging Wind in Nevada, April 27, 2018$1.0 million · 57 kt wind · 1 event
- Damaging Winds in Ohio, April 27, 2018$67,000 · 50 kt wind · 6 events
- Flooding in Virginia, April 27, 20183 events
- Flooding in Montana, April 27 to 29, 20182 events
- Tornado and Hail in Florida, April 27, 2018EF0 · 2 events
- Strong Wind in Washington, April 27, 2018$750 · 2 events
- Waterspout in Gulf of Mexico, April 27, 20181 event
- Dust Devil in Arizona, April 27, 20181 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, April 27, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752118, 752124.